Format

Send to

Choose Destination
Ann Afr Med. 2019 Oct-Dec;18(4):206-209. doi: 10.4103/aam.aam_16_19.

Development of crohn's disease following treatment for juvenile idiopathic arthritis in a nigerian child: Case report and review of literature.

Author information

1
Department of Paediatrics, Paediatric Gastroenterology Unit, College of Medicine, University of Lagos/Lagos University Teaching Hospital, Lagos, Nigeria.
2
Department of Internal Medicine, Lagos University Teaching Hospital, Lagos, Nigeria.
3
Department of Internal Medicine, Gastroenterology Unit, College of Medicine, University of Lagos/Lagos University Teaching Hospital, Lagos, Nigeria.
4
Department of Histopathology, Clina Lancet Laboratories, Lagos, Nigeria.

Abstract

in English, French

Juvenile idiopathic arthritis (JIA) and Crohn's disease (CD) are diseases that are rarely seen in the black African child. CD has been reported to occur following therapy with etanercept in JIA patients. We report the case of a Nigerian child with JIA who developed CD following treatment for JIA. A 9-year-old male with JIA was referred to the pediatric gastroenterology unit of the Lagos University Teaching Hospital on the account of chronic diarrhea with occasional passage of bloody stools. He had been on prednisolone and methotrexate which had controlled the joint flares. Colonoscopy revealed extensive colitis, ulcers, abscesses, and ileocecal disease. Histology confirmed the CD. In view of the unavailability of the recommended treatment, namely biologics in the country and financial constraints; steroids; and sulfasalazine were added to his treatment regimen, and subsequently, he has made significant clinical improvement.

KEYWORDS:

Crohn's disease; Nigerian child; juvenile idiopathic arthritis

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center